Kansas, 2018

Hail and Heavy Rain in Kansas, September 1 to 2, 2018

September 1 to 2, 2018 · NWS DDC · 5 events in 1 county or zone

An upper level disturbance approached southwest Kansas, which brought scattered thunderstorms across the forecast area. These storms produced hydrology issues and severe hail reports to western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level disturbance approached southwest Kansas, which brought scattered thunderstorms across the forecast area. These storms produced hydrology issues and severe hail reports to western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 12:31 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 12:31 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
131 PM CDT Sat Sep 1 2018

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1153 AM CDT Sat Sep 1 2018

Lingering rain showers and isolated thunderstorms pushing north of
I-70 and in western counties out of the CWA in the next hour or
two. These morning storms may help in inhibiting severe activity
later this afternoon and evening in expanse of the areas affected
along with severity itself. Right now, short term models indicate
development in the Liberal area after 1600L and spreading up
towards Dodge and Hays after 1700L. There is good shear
indications ahead of a passing shortwave trough pushing through
the CWA, giving chances of quarter sized hail and gusty winds up
to 50-60mph. Models have been jumping around as to exact time and
location of thunderstorm development, but this will happen at some
point late this afternoon and into the evening hours ending before
midnight due to nocturnal cooling inhibiting the instability with
these storms and lifting to the north and northeast of the CWA.
Storm totals will be around .5-1 inch from Liberal through Dodge
to Hays where most thunderstorm development will be, with local
amounts pushing into the 2-4inch range as indicated by some short
term models. Again, however, confidence is not too high with
models jumping around on this forecast not doing the best job and
all depends on where and for how long these storms last to know
the higher rainfall amounts will be located.

Otherwise, afternoon high temperatures will not be as hot as the
previous couple of days only reaching the upper 80s to low 90s due
to the cloud cover and aforementioned rain showers from this
morning. Mid 90s will still be present along the Oklahoma border
in the southeastern counties where there will only be scattered
clouds this afternoon allowing still for a good warm up. Winds
will stay out of the south around 10-15mph not near as windy as
yesterday due to a more relaxed pressure gradient ahead of the
aforementioned upper level disturbance. Tonight's low
temperatures will drop into the low 60s to low 70s northwest to
southeast with cloud cover improving into the morning hours with
lighter winds out of the south less than 10mph.

.LONG TERM...(Sunday night through Saturday)
Issued at 115 PM CDT Sat Sep 1 2018

The long term pattern will be quite active over the next several
days as a series of short waves propagate through the high plains
out of the southwest. This will bring cooler temperatures and
daily chances for rain showers and isolated thunderstorms
through Thursday under a fairly zonal pattern to the north and a
deep trough across the southwest. Afternoon high temperatures will
be in the upper 70s to low 80s through Friday before a warm up
into the mid to upper 80s Saturday with upper level ridging
setting in place over the Rocky Mountains into western Kansas.
Morning low temperatures will be in the upper 50s to mid 60s
throughout the week. Precipitation chances will come to an end
Thursday night and into Friday and the weekend due to a more
northwest flow pattern in the upper levels with the aforementioned
ridge set up to the west. Winds will have an more humid easterly
component throughout the entire week from the southeast to the
northeast helping to aid in the ample low level moisture needed
for a more showery precipitation period throughout the week. The
fifth wettest August on record in Dodge City looks to start the
month of September on the same note helping in keeping the drought
obsolete for southwestern Kansas. Two week to month outlooks look
to be on the wetter side as well, according to NCEP modeling,
looking a lot different than it was this time last year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1148 AM CDT Sat Sep 1 2018

VFR conditions will prevail most of the entire TAF period, minus
the possibility of MVFR ceilings and visibility in thunderstorms.
These should develop in the area of LBL after 21Z and after 22Z
for the other TAF sites due to a passing shortwave upper level
disturbance. Varying gusts up to 35kts are possible in
thunderstorm downburst activity depending on when and where the
storms collapse and die off. These should come to an end by 05Z
and 06Z respectively before lifting back to mid level ceilings and
scattering out by 12Z in the morning. Winds will be around
10-12kts out of the south during the entire period outside of
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  68  87  66 /  70  60  40  60
GCK  89  64  86  64 /  60  60  30  60
EHA  89  64  86  63 /  60  70  20  50
LBL  92  67  87  65 /  50  60  30  40
HYS  90  68  86  66 /  60  70  50  70
P28  96  73  89  70 /  20  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 1, 2:19 AM CST, 14 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Sat Sep 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-021000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Sat Sep 1 2018 /219 AM MDT Sat Sep 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible early this morning. A few
of these storms this morning will be capable of producing
lightning, wind gust in excess of 40 mph and moderate rainfall.

Another round of thunderstorms will develop this afternoon and
continue tonight. These storms may be severe and produce hail up
to the size of half dollars along with wind gusts of 60 mph.

Periods of heavy rainfall can also be expected which may result in
some ponding of water on roadways and poor drainage areas.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms each day from
Sunday through Friday. A few of thunderstorms Sunday and Monday
may produce periods of heavy rain and gusty winds.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm northwest of a line
from Meade to Greensburg to Stafford. Rainfall reports are also
encouraged.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 1, 2:49 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
349 PM CDT SAT SEP 1 2018

KSZ030-012130-
Trego KS-
349 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Voda, moving northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Collyer and Voda.

LAT...LON 3885 10005 3895 10015 3913 10014 3913 9971
TIME...MOT...LOC 2049Z 215DEG 29KT 3896 10004

UMSCHEID
Special weather statement, Sep 1, 3:27 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
427 PM CDT SAT SEP 1 2018

KSZ030-031-012200-
Trego KS-Ellis KS-
427 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Palco, or 11 miles north of Ogallah, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 9975 3913 9990 3913 9937
TIME...MOT...LOC 2127Z 234DEG 22KT 3915 9968

TATRO
Special weather statement, Sep 1, 3:30 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
430 PM CDT SAT SEP 1 2018

KSZ030-012230-
Trego KS-
430 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO COUNTY UNTIL 530 PM
CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Trego Center, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9984 3874 10011 3913 9998 3913 9965
TIME...MOT...LOC 2130Z 188DEG 27KT 3880 9996

TATRO
Special weather statement, Sep 1, 3:40 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
440 PM CDT SAT SEP 1 2018

KSZ031-012245-
Ellis KS-
440 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS COUNTY UNTIL
545 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Yocemento, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays and Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 9927 3891 9956 3913 9952 3913 9921
TIME...MOT...LOC 2140Z 188DEG 27KT 3898 9939

TATRO

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain. Local standard time, as filed.

Hail, Ellis

When
September 1, 4:19 PM CST
Where
Ellis County, 6.47 mi NW of Catharine
Measured
2 in hail
Reported by
Public
Coordinates
39.000, -99.300

Hail, Ellis

When
September 1, 4:20 PM CST
Where
Ellis County, 7.66 mi WSW of Turkville
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -99.300

Hail, Ellis

When
September 1, 5:18 PM CST
Where
Ellis County, 1.38 mi S of Hays
Measured
1.25 in hail
Reported by
Public
Coordinates
38.850, -99.320

Heavy Rain, Ellis

When
September 1, 5:30 PM CST to 7:30 PM CST
Where
Ellis County, 1.38 mi N of Hays
Reported by
Public
Coordinates
38.890, -99.320

Rainfall of 1.50 inches in a short time.

Heavy Rain, Ellis

When
September 1, 10:00 PM CST to September 2, 3:00 AM CST
Where
Ellis County, Catharine
Reported by
Trained Spotter
Coordinates
38.930, -99.220

Rainfall of 2.13 inches was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787100, 787101, 787102, 787103, 787131.